New Hampshire, 2009

Damaging Winds in New Hampshire, August 11, 2009

August 11, 2009 · NWS GYX · 6 events in 3 counties and zones

Severe thunderstorms produced scattered reports of damaging winds and small hail in New Hampshire during the morning and again in the afternoon of August 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms produced scattered reports of damaging winds and small hail in New Hampshire during the morning and again in the afternoon of August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 11, 5:14 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 11, 5:14 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
614 AM EDT TUE AUG 11 2009

.SYNOPSIS...
A LARGE AND WEAK AREA OF LOW PRESSURE WILL MOVE SLOWLY ACROSS NEW
ENGLAND TODAY AND OFF THE COAST TONIGHT. WARM HUMID AND UNSETTLED
WEATHER CAN BE EXPECTED WEDNESDAY AND THURSDAY AS A SERIES OF
WEAK DISTURBANCES CROSS THE AREA. HIGH PRESSURE AND SLIGHTLY LESS
HUMID AIR FOLLOWS FOR FRIDAY INTO THE UPCOMING WEEKEND. A BACK
DOOR COLD FRONT OVER QUEBEC WILL BRIEFLY DROP SOUTH AND WEST INTO
NORTHERN NEW ENGLAND SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL UPDATE TO DROP F EARLY THIS MORNING PER LATEST MTR REPORTS.
WILL ALSO INCREASE POP TO CHC OR LIKELY THRU MID COAST AND
ADJACENT INTERIOR ZONES PER LATEST RADAR LOOP. OTHERWISE ANY
CHANGES EARLY TDA ONLY MINOR BASED ON CURRENT OBSERVATIONS.

PREVIOUS DISCUSSION...SFC LOW TRACKS SLOWLY THRU SRN NEW ENGLAND
TDA IN RESPONSE TO APPROACHING POSITIVE TILTED H5 TROF. LOTS OF
MOISTURE /H8 DEW POINTS AROUND PLUS 10 TO PLUS 12 C/ AND
INSTABILITY /LIFTED INDEX AROUND MINUS 2/ AROUND FOR SYSTEM TO
PRODUCE SHRA AND TSTMS TDA. VERY HIGH PRECIPITABLE WATER VALUES
UPSTREAM...OVER 2 INCHES AT ALB...MOVING THIS WAY THAT MAY PRODUCE
SOME HEAVY DOWNPOURS WITH ANY TSTMS. NOT EXPECTING SVR WX TDA DUE
TO LIMITED SUNSHINE AND WEAK WIND SHEAR. THE GFS POPS ARE A LOT
HIGHER THAN THE NAM POPS...WILL USE A COMPROMISE...GENERALLY HIGH
CHC TO LIKELY FOR MUCH OF THE FCST AREA TDA. USED HPC QPF. USED A
BLEND OF MAV AND MET MOS FOR TEMPS AND DEW POINTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE LOW MOVES OFF THE COAST EARLY TNGT BUT ANOTHER WEAKER LOW TO
THE W DRIFTS ACROSS NEW ENGLAND AND OFF THE COAST LATE TNGT AS THE
UPR LVL TROF CONTS TO MOVE SLOWLY E. THIS WILL KEEP SCT SHRA AND
TSTMS IN THE FCST FOR EARLY TNGT WITH SLGT CHC TO CHC POPS LATER
TNGT. PATCHY F WILL FORM...ESPECIALLY AREAS THAT SEE A FAIR AMOUNT
OF RAINFALL DURING THE DAY AND EVENING. GENERALLY USED A BLEND OF
MAV AND MET MOS FOR TEMPS AND DEW POINTS. USED BLEND OF NAM AND
GFS POPS THOUGH BACKED OFF WHERE POPS LIKELY OR HIGHER. USED HPC
QPF.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A WEAK UPPER TROUGH OVER THE EASTERN THIRD OF THE NATION WILL LIFT
OUT EARLY IN THE PERIOD AND BE REPLACED BY NEARLY ZONAL FLOW. BY
THE END OF THE PERIOD A RIDGE WILL SET UP SHOP OVER THE EASTERN
HALF OF THE COUNTRY. A WARM AND HUMID PERIOD CAN BE EXPECTED WITH
TEMPERATURES AT OR ABOVE NORMAL. A SERIES OF WEAK DISTURBANCES WILL
PROVIDE UNSETTLED WEATHER INTO THURSDAY. A RIDGE OF HIGH PRESSURE
FOLLOWS FOR FRIDAY INTO THE UPCOMING WEEKEND. A BACK DOOR COLD
FRONT OVER QUEBEC MAY BRIEFLY DROP SOUTH INTO NORTHERN SECTIONS OF
THE FORECAST AREA LATE SATURDAY INTO SUNDAY.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TONIGHT/...WITH SHOWER AND TSTM ACTIVITY
MOVING ACROSS THE REGION TDA AND TNGT AND WITH PATCHY F FORMING
TNGT CONDITIONS WILL BE QUITE VARIABLE ACROSS THE FCST AREA
INCLUDING ALL TAF SITES. BEST CHC FOR VFR CONDITIONS WILL BE THIS
MORNING AND INTO THE AFTERNOON BUT EVEN THAT IS NOT VERY LIKELY.
THE BEST CHC FOR LIFR TO IFR CONDITIONS WILL BE LATER TNGT WITH
CLOUDS...SCT PRPC AND F. OUTSIDE OF CURRENT TSTM AT LEB WILL NOT
FCST TSTMS IN TAFS YET BUT WILL INDICATE THE THREAT BY INCLUDING
CB WITH THE CLOUD GROUPS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...MVFR POSSIBLE IN SCATTERED
SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...WILL UPDATE TO INPUT LATEST
OBSERVED DATA WITH LITTLE OR NO CHANGES IN THE FCST. WITH WEAK
LOW PRES CONTROLLING THE WX THRU THE SHORT TERM THE PRES GRADIENT
REMAINS WEAK SO WINDS AND SEAS WILL STAY BLO SCA LEVELS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...QUIET ON THE WATERS WITH
WINDS/SEAS BELOW SCA CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 11, 2:02 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
302 AM EDT TUE AUG 11 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-120715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
302 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY COULD PRODUCE VERY HEAVY RAIN ALONG WITH
LOCALIZED DRAINAGE FLOODING AND PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-120715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
302 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 4:13 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
513 AM EDT TUE AUG 11 2009

NHZ003-005-007-008-111015-
MERRIMACK-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
513 AM EDT TUE AUG 11 2009

...A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL IMPACT SULLIVAN
COUNTY...GRAFTON COUNTY AND WESTERN MERRIMACK COUNTY THROUGH 615 AM
EDT...

AT 510 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 17 MILES NORTHWEST OF HANOVER TO 9 MILES WEST OF CLAREMONT...OR
ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF WHITE RIVER
JUNCTION TO 7 MILES NORTH OF SPRINGFIELD...MOVING EAST AT 30 MPH.
THIS CLUSTER OF SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND PLAINFIELD... CLAREMONT... HANOVER... CORNISH... MERIDEN...
CORNISH FLAT... LEBANON... NEWPORT... LYME AND CROYDON THROUGH 615
AM EDT.

HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO
30 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND
LOCALIZED DRAINAGE FLOODING.

ES
Special weather statement, Aug 11, 5:13 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
613 AM EDT TUE AUG 11 2009

NHZ007>009-111115-
BELKNAP-MERRIMACK-SULLIVAN-
613 AM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY
AND MERRIMACK COUNTY THROUGH 715 AM EDT...

AT 612 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER GRANTHAM...OR ABOUT 9
MILES NORTHWEST OF NEW LONDON...MOVING EAST AT 35 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MERIDEN...
CORNISH FLAT... PLAINFIELD... NEWPORT... CROYDON... CORNISH...
CLAREMONT... GRANTHAM... MOUNT SUNAPEE STATE PARK AND JOHN HAY
NATIONAL WILDLIFE REFUGE THROUGH 715 AM EDT.

SMALL HAIL...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED.

HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE
FLOODING.

ES

The radar

The Portland,ME radar (KGYX), 117 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Merrimack

When
August 11, 6:30 AM EST to 6:33 AM EST
Where
Merrimack County, 2.05 mi NW of Chichester
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.270, -71.430

A severe thunderstorm downed large branches across East Ricker Road near Loudon.

Thunderstorm Wind, Rockingham

When
August 11, 7:25 AM EST to 7:28 AM EST
Where
Rockingham County, 1.22 mi SW of Stratham
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.010, -70.950

A severe thunderstorm downed trees...large limbs and wires on Newfields Road near Exeter.

Thunderstorm Wind, Rockingham

When
August 11, 7:25 AM EST to 7:28 AM EST
Where
Rockingham County, 1.22 mi SW of Stratham
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.010, -70.950

A severe thunderstorm downed trees...large limbs and wires on Newfields Road near Exeter.

Thunderstorm Wind, Rockingham

When
August 11, 7:25 AM EST to 7:28 AM EST
Where
Rockingham County, 1.22 mi SW of Stratham
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.010, -70.950

A severe thunderstorm downed trees...large limbs and wires on Newfields Road near Exeter.

Thunderstorm Wind, Rockingham

When
August 11, 7:30 AM EST to 7:33 AM EST
Where
Rockingham County, 0.86 mi SW of North Hampton Center
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.970, -70.840

A severe thunderstorm downed a large tree on a home near North Hampton damaging a roof and destroying a deck.

Thunderstorm Wind, Coos

When
August 11, 12:35 PM EST to 12:38 PM EST
Where
Coos County, 0.49 mi W of Whitefield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.370, -71.610

A severe thunderstorm downed trees on Route 116 at Nutting Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2009Every state in 2009This day in weather historyWarnings in New Hampshire, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194447, 194448, 194449, 194450, 194451, 194452.